From BBC News, 8 February 2016.
Packets of St John's Wort tablets are being recalled in the UK as a safety precaution after six batches were found to be contaminated with a toxin.
Produced in 2013, the affected batches of the herbal remedy are due to expire between May and August 2016.
The Medicines and Healthcare Products Regulatory Agency is asking consumers to check their medicine cabinets.
If you have one of these 30-tablet packs do not take them, as they could potentially cause harm.
The batches involved are:
14279 (Asda St John's Wort)
14255 (HRI Good Mood)
14662 (HRI Good Mood)
14498 (HRI Good Mood)
14660 (HRI Good Mood)
14523 (Superdrug St John's Wort)
The contamination is likely to be from the accidental collection of local weeds during harvesting, says the MHRA.
The tablets affected have levels of a toxic compound called pyrrolizidine alkaloid (PA) above the threshold recommended by the Committee on Herbal Medicinal Products.
PAs are known to cause liver problems in humans.
Symptoms of liver disorders include:
yellowing of the whites of the eyes and/or skin
If you are experiencing any of these symptoms you should tell your doctor straight away.
Gerald Heddell, Director of Inspection, Enforcement and Standards Division at MHRA, said: “If you have any questions, speak to your GP, pharmacist, or other healthcare professional. Any suspected side effects can be reported to MHRA through our safety monitoring system, the Yellow Card Scheme.”
St John's Wort is a herbal remedy that some people use for the symptoms of low mood and mild anxiety.
People should return any of the affected packs to The Herbal Research Company Ltd c/o QP-Services UK Ltd, 46 High Street, Yatton, BS49 4HJ, UK. Call 01934 838820 or e-mail recall@QP-Services.com to receive a pre-paid stamped addressed envelope.